Does anyone have any experiences or a... - Anxiety and Depre...

Anxiety and Depression Support

59,434 members59,631 posts

Does anyone have any experiences or advice for coming off meds?

Hidden profile image
Hidden

I’m new here and this is my first post. I have been on Venlafaxine, Lamotrigine, Bupropion, and Abilify for 13 years now. I would like to come off all my meds and see if maybe I don’t need them anymore. I know coming off them will be difficult and I need to do it slowly. Does anyone have any experiences or advice they can share?

15 Replies

My experience is to stop one at a time. I stopped a few meds at the same time and ended up in Aand E. And do it gradually. Good luck x

Hidden profile image
Hidden in reply to Entela15

Thank you!

hi I have been taking meds for years I felt they had long stopped giving me that boost I needed in life if anything they made me feel worse.doctors advice was gradually wean off from the strongest to weakest dose week by week then a week cold turkey till I started my new meds.the last 2 week I had no sleep and was a wreck and ended up back on the strongest dose.i decided a few weeks ago to come off them again but at my own pace into my 5th week I think halving my 45mg tablet its been tiring but I still keep going and soon I will quarter them and see how it goes.any research I done it says the longer you are on them the longer withdrawal and that seems logical to me rather than what the doctor said.all of us are different mind you some people react better than other in the process of quitting good luck.

Hidden profile image
Hidden in reply to kenster1

I tried in the past and failed, too. As soon as I started having the withdrawal symptoms my doctor just said, “So are you ready to go back on them now?” I think he was going too fast and expected me to fail. But I’m going to try again and hope there is light at the end of the tunnel of withdrawal symptoms. I’ll just take it slower this time. Thanks for your reply and good luck to you, too!

The worst part to me is withdrawals but if you can make it past the 2 week mark I think you’re good to go! As everyone else says wean off one at time. Don’t stop abruptly IMO

Hidden profile image
Hidden

Thank you!

Hi

If you have been on medication for a long time then it will take a long time to come off. I would advise having some kind of support system in place while you are doing this. A good friend, a sympathetic doctor or a support group or therapist.

Do it very slowly and begin with your weakest drug first. Don’t worry about how long it is taking but if you have any problems always consult your doctor. Your doctor must be agreeable to you coming off your medication and how you are going to do it.

If you are proactive then this will give you the ability to achieve your goal. You are not alone a lot of people have decided to try to come off their medication, and a lot have succeeded.

Good luck. ❤️

Hidden profile image
Hidden in reply to ge99

Thank you so much for your advice. I tried before and was unsuccessful but I think I went too fast and I did not have a support system in place. I think having a therapist while going through it again would be a good idea. Thanks for giving me hope that a lot of people have been successful at coming off their meds. That’s what I was hoping to hear.

I took venlafaxine for a year and stopped it cold turkey. As most doctors will advise, don't do this. Lol. But I've got to do things my way sometimes.

I've also stopped smoking and quit paxil the same way, so I had some experience with withdrawal and knowing how my body takes it (although each of those experiences effected my body differently).

My only advice is that whichever way you decide to do it, it likely will be difficult. So, painting the house, losing weight, starting a new career- or whatever goal you have on the horizon, I would say table it while the drug leaves your system.

I was irritable and had a hair-trigger like ability to burst out crying coming off of venlafaxine, so I stayed away from people for a few days. I had some crazy dreams and cold sweats. I think after 3 1/2 weeks I didn't feel the drug or side effects anymore.

It's not easy.

One last thing. I thought of it like I substituted my prescription meds for nonprescription meds: walking being a big one. I use the term very generously, anything that helps the depression and anxiety, is a "med". Your "meds" will undoubtedly be different.

I would have some things (your substitute meds/coping mechanisms) already in practice. The depression- may come roaring back without them. You don't want that of course.

Good luck to you!!!

Hidden profile image
Hidden in reply to Blackdog1

I’m so glad to hear that you were successful in coming off the meds. I do expect it to be difficult but that gives me hope. And I like the way of thinking of “non prescription “ meds. I think I will put a walking plan in place before I start. That just really sounds very proactive. Thanks for sharing your experience and your advice!

Blackdog1 profile image
Blackdog1 in reply to Hidden

You're welcome!

Good luck.

:)

Hidden profile image
Hidden

2 pieces of advice after many years of on and off meds.

1. Don't be in a hurry..titrate down slowly..there are side effects to coming off meds.

2. Please please do it under the care of a physician.

Hidden profile image
Hidden in reply to Hidden

Thank you! I will definitely take your advice.

MamaMia3, after being left on Benzos for 30 years, I made the decision I wanted

to get off them. Making that decision puts you in some control. Having my psychiatrist who specializes in Addiction and Dependency drug issues wrote out a plan to take me

through this weaning process.

Mind set is the first priority, second is following a structured plan. Weaning slowly

and safely. Cutting back every 2 weeks (never going back to the previous dose)

Slow but sure telling yourself you are going in the right direction pays off.

It may not be easy but the outcome is well worth it. There is an amazing life waiting

out there for you. I found it. I hope you do as well. :) xx

Hidden profile image
Hidden in reply to Agora1

Awe, Agora1, thank you so much for your well wishes and motivation. And thank you for sharing the process that your doctor put you on, especially the never going back to the previous dose, but keep going in the right direction, forward.

You may also like...